Mental health and the Pill

A 2017 survey showed that 45 per cent of people on the Pill experienced depression whilst taking it


In exam term of first year, I made the decision to go on the Pill. It wasn't a particularly big decision for me; many of my friends had been taking it for the past few years, and it seemed the natural step for me to make at the time. I booked an appointment, went to the doctors, and walked out five minutes later with a prescription for Microgynon.

The process of getting the Pill was simple. The doctor simply asked what I wanted the Pill for, and then whether I had good skin or not. The only warning I was given was that I may, if unlucky, “spot” for the first few weeks of taking it whilst my body got used to the change.

For the three weeks I took the Pill, I bled pretty much continuously. Not in the intermittent way the doctor had described, but in a way that way more severe than any of the periods I have ever experienced. That was, however, something I was willing to sacrifice; what the Pill did to my mental health I was not.

Every day when I was taking the Pill, I experienced some kind of panic attack. At some level, I felt anxious all of the time. I had to put down my work and walk around Cambridge for hours trying to calm down and rid myself of my anxiety. By any measure, anxiety was not something I had experienced in years. I knew what I was feeling meant that something was seriously wrong.

However, by far the worst part of my experience on the Pill was the way it simultaneously dulled and intensified my emotions. I felt disconnected from reality and removed from my life. Punctuating this numbness were extreme bouts of emotion: small incidences that would have previously provoked little in the way of an emotional response, caused me to spiral. It was clear to me that I was not okay, and that the Pill was the cause of it.

Because of these problems, I ended up going home early that term. I stopped taking the Pill. All in all, it took me about a month to feel "normal" again. During a catch up with a friend, I mentioned how the Pill had impacted me. She responded that she had had a similar experience, having come off it a few months prior for the same reasons.

Image may contain: Face

This prompted me to do some research; my friend and I were far from alone in our experiences. Debrief’s 2017 survey, Mad about the Pill, showed that of the 93 per cent of its respondents that had taken the Pill 45 per cent had experienced anxiety and another 45 per cent had experienced depression whilst taking it. Overall, 58 per cent believed that the Pill had a negative impact on their mental health; nearly 3/5 of those that had taken it.

Evidence of the Pill’s impact on mental health is more than just testimonial. In a study by JAMA psychiatry, it was found that those who took progestin-only pills were 34 per cent more likely to be diagnosed with depression. Those taking the Combined Pill were 23 per cent more likely to become depressed. For teenagers, this rate practically quadruples; taking the Combined Contraceptive Pill as a teen made it 80 per cent more likely that one would suffer from depression.

Image may contain: Alphabet, Home Decor, Text, Word, Face

This is, by no means, new research. Studies dating back to the 1960s have hypothesised that the Pill has links with increased rates of depression and anxiety in those that take it. In spite of all this evidence, the NHS website lists "mood swings" as but a "minor side effect" of taking the Pill, along with "nausea, breast tenderness and headaches." In reaction to the aforementioned JAMA study, Dr Cora Breuner, chair of the committee on adolescents for the American Academy of Paediatrics, said simply that: “An unintended and unwanted pregnancy far outweighs all the other side effects that could occur from a contraceptive”. In other words, it could be worse.

With such substantial and long established evidence, it begs the question: why is it not common knowledge that the Pill has such a strong link with mental health? Why is it not procedure to inform people of the side effects that, statistically speaking, nearly half of all that take it will experience? And, most importantly, when will procedure change to reflect evidence that has been around for almost five decades?